Case report: guanfacine overdose

July 17, 2014, 7:52 pm

Intuniv (Guanfacine)

Intuniv (Guanfacine)

★★★☆☆

Prolonged Bradycardia and Hypotension Following Guanfacine Extended Release Overdose. Walton J et al. J Child Adolesc Psychopharmacol 2014 Jul 10 [Epub ahead of print]

Reference 

Guanfacine is a central α2-agonist with a mechanism of action similar to that of clonidine. Originally marketed as an antihypertensive agent, it is now available as an extended-release preparation (Imtuniv) for treating children ages 6-17 with attention-deficit hyperactivity disorder (ADHD). It is thought the mechanism of action in that condition may involve stimulation of α2-receptors in the prefrontal cortex.

As with clonidine, guanfacine can cause initial hypertension (from peripheral α-agonist activity) followed by prolonged bradycardia and hypotension (from central α2 effects.

This short case report describes a 9-year-old boy with ADHD who was taking dexmethylphenidate and risperidone, as well as extended-release guanfacine (3 mg in the morning.) Inadvertently, the child received an extra dose of guanfacine-ER at around noon. Four hours later he was lethargic and drowsy but arousable. On arrival at hospital, he was bradycardic (40-50 bpm) and hypotensive (~80/40 mm Hg.) He was admitted for observation and given IV fluids. He recovered uneventfully over the next 24 hours.

In their discussions, the authors suggest that — as illustrated by their case — a prolonged hypotensive response can follow even a mild overdose of guanfacine, and any overdose of this agent should mandate medical evaluation.

To read my Emergency Medicine News column discussing the toxicology of newer ADHD drugs, click here.

 

Comments are closed.